advertisement
Updated 15 January 2015

How much vitamin A is too much?

Exceeding 25 000 IUs a day for three months can cause liver and skin damage. In children, taking more than 5 000 IUs or 1,5 mg a day can also be dangerous.

0
Exceeding 25 000 IUs a day for three months can cause liver and skin damage. In children, taking more than 5 000 IUs or 1,5 mg a day can also cause hair loss, bone damage, headache, vomiting and double vision.

Dry lips are usually the first sign of vitamin A overdose, followed by dryness of the nasal mucosa and eyes.

It is important to note that certain supplements on the South African market contain as much as 5 000 IUs of vitamin A per tablet. If these supplements were to be given to children it could be detrimental to their health – especially if the child already gets vitamin A through his or her diet.

It's also important to note that a major review of 68 studies found that vitamin A supplementation, in combination with other supplements, increased mortality (death) significantly.

Check the content of any multivitamin, cod (or fish) liver oil or vitamin A supplement before you buy it and make sure that the tablets' RDA doesn't exceed 100%. Don't give adult vitamin supplements to kids.

NOTE: High vitamin A intake during pregnancy has been linked to an increased rate of birth defects. Therefore, pregnant women should not take supplements with a high vitamin A content.

 
NEXT ON HEALTH24X
advertisement

Read Health24’s Comments Policy

Comment on this story
0 comments
Comments have been closed for this article.

Live healthier

Watch out! »

Gross fungal infections you can pick up at the gym

You go to gym to exercise. But make sure the only thing you pick up is a dumbbell and not one of these gross fungal infections.

Holiday health »

Your 10-step asthma holiday checklist

Don’t let asthma ruin your summer holiday. Whether you are travelling or embracing the summer at home, make sure you plan ahead.